Oregon, 2012

High Wind in Oregon, January 19, 2012

January 19, 2012 · NWS PQR · 1 event in 1 county or zone

A strong Pacific frontal system brought strong winds to the Northern Oregon Cascades.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A strong Pacific frontal system brought strong winds to the Northern Oregon Cascades.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 19, 8:40 AM PST, 5 hours 20 minutes earlier.

Area forecast discussion, Jan 19, 8:40 AM PST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
840 AM PST THU JAN 19 2012

.SYNOPSIS...A FRONTAL ZONE OVER SOUTHWEST OREGON EARLY THIS MORNING
WILL LIFT NORTH AS A WARM FRONT TODAY. THIS WILL PRODUCE CONTINUED
MODERATE TO HEAVY RAIN OVER THE FORECAST AREA. THE TRAILING COLD
FRONT WILL FINALLY MOVE THROUGH LATE THIS AFTERNOON. THERE WILL BE A
SHORT BREAK TONIGHT AND FRIDAY MORNING BEFORE THE NEXT SIGNIFICANT
SYSTEM BLASTS ACROSS THE AREA. THIS SYSTEM MAY PRODUCE STRONG WINDS
ALONG THE NORTH AND CENTRAL OREGON COAST. THE ACTIVE PATTERN WILL
PERSIST THROUGH EARLY NEXT WEEK.

&&

.SHORT TERM...HYDRO PROBLEMS ARE THE BIGGEST ISSUES THIS MORNING
FOLLOWED BY SOME WINTRY CONDITIONS IN THE GORGE AND UPPER HOOD RIVER
VALLEY. WITH ANOTHER 1 OR 2 INCHES IN THE COAST RANGE TODAY AND SNOW
MELT...WILLAMETTE TRIBUTARIES WILL CONTINUE TO RISE FAST. TRIED TO
KEEP AHEAD ON TEMPERATURES TODAY. FORECASTED HIGHS WERE BELOW CURRENT
READINGS IN THE SOUTH.

COLD AIR REMAINED IN PLACE THROUGH THE GORGE AND HOOD RIVER VALLEY.
REPORTS OF SNOW AND FREEZING RAIN VERIFYING WINTER WEATHER ADVISORY.

SURFACE LOW SHOWN BY MODELS TO MOVE WEAKLY TO THE COAST AROUND 18Z TO
21Z. THE NEXT SYSTEM...A WARM FRONT APPROACHING FRIDAY...MAY REQUIRE
A HIGH WIND WATCH FOR LATE FRIDAY OR FRIDAY NIGHT. SS

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...ALL MODELS IN
REASONABLE AGREEMENT MAINTAINING A MOIST LOW LATITUDE JET ACROSS THE
PACIFIC WITH ALMOST DAILY IMPULSES OR FRONTAL WAVES. POPS WILL BE
LIKELY OR BETTER WITH SEASONAL TEMPERATURES THROUGH THE PERIOD. SS

&&

.AVIATION...WIDESPREAD MVFR CONDITIONS WITH MOD TO HVY RAIN OVER
REGION. STRONG SOUTH WINDS ALONG CENTRAL OREGON COAST WILL EASE
BETWEEN 18Z AND 20Z. ELSEWHERE...JUST POOR FLIGHT CONDITIONS WITH
MOUNTAIN AND PASSES OBSCURATIONS. COLD AIR WITH FREEZING RAIN FROM
KCZK EASTWARD AND THROUGH HOOD RIVER COUNTY. WILL SEE TRANSITION TO
RAIN AT K4S2 BETWEEN 19Z AND 21Z AS SOMEWHAT WARMER AIR ARRIVES.
RAIN EASES THIS EVENING...BUT MVFR CIGS LIKELY TO REMAIN OVER MUCH
OF THE REGION.

KPDX AND APPROACHES...PERSISTENT MVFR CONDITIONS WITH RAIN...WITH
LIGHT E TO SE WINDS. RAIN TAPERS OFF AFTER 00Z...BUT EXPECT MVFR
CIGS TO HOLD THROUGH THE NIGHT. 			 ROCKEYE.
&&

.MARINE...STRONG GRADIENT TO S OF LOW PRES WHICH WILL MOVE ONSHORE
JUST N OF NEWPORT THIS AM. GALE FORCE WINDS OVER THE CENTRAL WATERS
WILL EASE AROUND 10 AM AS LOW MOVES ONSHORE AND GRADIENT RELAXES A
BIT. WILL HOLD ONTO ADVISORIES FOR SEAS AND WIND THROUGH REST OF THE
DAY. HOWEVER...NEXT STRONG SYSTEM ARRIVING LATE TONIGHT AND FRI WITH
SOUTHERLY GALES AGAIN. MAY SEE FEW GUSTS TO 50 KT WITH THIS SYSTEM
ALONG THE OREGON COAST. WILL WAIT FOR AFTERNOON UPDATE TO ISSUE GALE
WARNING FOR LATE TONIGHT AND FRI. SEAS WILL LIKELY CLIMB TO 20 TO 23
FT FRI AM WITH THIS NEXT ROUND OF WIND.

WINDS DROP OFF FOR THE WEEKEND...BUT PLENTY OF SWELL TO PUSH ACROSS
THE COASTAL WATERS. WILL LIKELY KEEP W SWELL OF 20 TO 25 FT MOVING
ACROSS THE WATERS SAT AND SUN.				    ROCKEYE.
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY UNTIL 7 PM PST THIS EVENING FOR UPPER
     HOOD RIVER VALLEY-WESTERN COLUMBIA RIVER GORGE.

     FLOOD WATCH THROUGH FRIDAY MORNING FOR CASCADE FOOTHILLS IN LANE

     COUNTY-CENTRAL COAST RANGE OF WESTERN OREGON-CENTRAL OREGON
     COAST-CENTRAL WILLAMETTE VALLEY-COAST RANGE OF NORTHWEST
     OREGON-GREATER PORTLAND METRO AREA-LOWER COLUMBIA-NORTH
     OREGON COAST-NORTHERN OREGON CASCADE FOOTHILLS-SOUTH
     WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE.

WA...WINTER WEATHER ADVISORY UNTIL 7 PM PST THIS EVENING FOR WESTERN
     COLUMBIA RIVER GORGE.

     FLOOD WATCH THROUGH FRIDAY MORNING FOR GREATER VANCOUVER AREA-I-
     5 CORRIDOR IN COWLITZ COUNTY-SOUTH WASHINGTON CASCADE
     FOOTHILLS-SOUTH WASHINGTON COAST-WESTERN COLUMBIA RIVER
     GORGE.

PZ...GALE WARNING FOR CASCADE HEAD TO FLORENCE...AND OUT 60 NM
	 FOR THIS MORNING.
     GALE WATER ON ALL COASTAL WATERS FOR LATE TONIGHT AND FRI.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS THROUGH LATE TONIGHT
	 ON ALL COASTAL WATERS.
     SMALL CRAFT ADVISORY FOR WINDS FOR TODAY AND THIS EVENING FOR
	 COASTAL WATERS BETWEEN CAPE SHOALWATER AND CASCADE HEAD.
     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR CONDITIONS TODAY
	 THROUGH FRIDAY NIGHT.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Jan 19, 4:59 AM PST, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
459 AM PST THU JAN 19 2012

ORZ001>014-WAZ019>023-039-040-201600-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
459 AM PST THU JAN 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAIN WILL CONTINUE TODAY BEFORE EASING TONIGHT. THIS WILL
RESULT IN CONTINUED FLOODING ACROSS SEVERAL AREA RIVERS. PLEASE
SEE PDXFLSPQR FOR FURTHER DETAILS.

COLD AIR WILL CONTINUE TO SEEP INTO THE COLUMBIA RIVER GORGE AND
THE UPPER HOOD RIVER VALLEY TODAY. THIS WILL RESULT IN AREAS OF
SNOW...SLEET...AND FREEZING RAIN THROUGH EARLY THIS EVENING.
PLEASE SEE PDXWSWPQR FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FLOODING WILL CONTINUE ON SEVERAL AREA RIVERS OVER THE NEXT FEW
DAYS. PLEASE SEE PDXFLSPQR FOR FURTHER DETAILS.

STRONG WINDS ARE POSSIBLE ALONG THE COAST FRIDAY NIGHT THROUGH
EARLY SATURDAY MORNING...WITH SIGNIFICANT SNOW POSSIBLE IN THE
CASCADES ON SATURDAY. STRONG WINDS ARE POSSIBLE ALONG THE COAST
ONCE AGAIN BY THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PZZ250-255-270-275-201600-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
459 AM PST THU JAN 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

GALE FORCE WINDS WILL CONTINUE ACROSS THE CENTRAL WATERS THIS
MORNING. LARGE SEAS WILL CONTINUE ACROSS THE WATERS THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STORM FORCE WINDS ARE POSSIBLE ACROSS THE WATERS FRIDAY AND FRIDAY
NIGHT. STRONG SYSTEMS WILL BRING GALE OR STORM FORCE WINDS TO THE
WATERS ON SUNDAY AND AGAIN BY THE MIDDLE OF NEXT WEEK. SEAS WILL
REMAIN HIGH THROUGH THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jan 19, 9:18 AM PST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
918 AM PST THU JAN 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     AVALANCHE        2 E SANTIAM JUNCTION    44.44N 121.91W
01/19/2012                   LINN               OR   LAW ENFORCEMENT

            SNOWSLIDE NEAR MILE POST 76 ON U.S. HIGHWAY 20 NEAR HOGG
            ROCK. HIGHWAY BLOCKED BOTH DIRECTIONS...COMMERCIAL TRUCK
            STUCK.

&&

DELSON
Local storm report, Jan 19, 9:49 AM PST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
949 AM PST THU JAN 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY SNOW       GOVERNMENT CAMP         45.30N 121.77W
01/19/2012  M14.0 INCH       CLACKAMAS          OR   PUBLIC

            AT MOUNT HOOD SKI BOWL SITE NEAR GOVERNMENT CAMP...SNOW
            FALL LAST 24 HOURS OF 14.0 INCHES. IN LAST 48 HOURS HAVE
            RECEIVED 25.0 INCHES.

0900 AM     HEAVY SNOW       MOUNT HOOD              45.38N 121.70W
01/19/2012  M14.0 INCH       CLACKAMAS          OR   PUBLIC

            AT TIMBERLINE LODGE...SNOWFALL IN LAST 24 HOURS OF 14.0
            INCHES. IN LAST 48 HOURS...21 INCHES.

0900 AM     HEAVY SNOW       MOUNT HOOD              45.38N 121.70W
01/19/2012  M14.0 INCH       CLACKAMAS          OR   PUBLIC

            AT MOUNT HOOD MEADOWS...14.0 INCHES OF SNOW IN LAST 24
            HOURS. LAST 48 HOURS HAVE RECEIVED 44.0 INCHES.

&&

CROCKEY
Local storm report, Jan 19, 10:05 AM PST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
1005 AM PST THU JAN 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLOOD            5 S NEWPORT             44.56N 124.05W
01/19/2012                   LINCOLN            OR   DEPT OF HIGHWAYS

            EROSION ON NORTHBOUND HWY 101 HAS CLOSED NORTHBOUND LANE.
            OREGON DOT WILL REPAIR...BUT WILL TAKE TIME. TRAVEL NOW
            REDUCED TO ONE LANE WITH FLAGGERS.

1000 AM     FLOOD            CHITWOOD                44.65N 123.82W
01/19/2012                   LINCOLN            OR   DEPT OF HIGHWAYS

            HIGHWAY 20 NOW REDUCED TO ONE LANE DUE TO FLOODING.

&&

CROCKEY
Local storm report, Jan 19, 10:07 AM PST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PORTLAND OR
1007 AM PST THU JAN 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLOOD            5 S NEWPORT             44.56N 124.05W
01/19/2012                   LINCOLN            OR   DEPT OF HIGHWAYS

            EROSION ON NORTHBOUND HWY 101 HAS CLOSED NORTHBOUND LANE.
            OREGON DOT WILL REPAIR...BUT WILL TAKE TIME. TRAVEL NOW
            REDUCED TO ONE LANE WITH FLAGGERS.

1000 AM     FLOOD            CHITWOOD                44.65N 123.82W
01/19/2012                   LINCOLN            OR   DEPT OF HIGHWAYS

            HIGHWAY 20 NOW REDUCED TO ONE LANE DUE TO FLOODING.

1005 AM     FLOOD            17 W ALSEA              44.40N 123.91W
01/19/2012                   LINCOLN            OR   DEPT OF HIGHWAYS

            LANDSLIDE OCCURRED EARLIER THIS MORNING NEAR MILEPOST 23
            ON HIGHWAY 34. HIGHWAY REMAINS CLOSED AT THIS TIME.

&&

CROCKEY
Local storm report, Jan 19, 10:18 AM PST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
1018 AM PST THU JAN 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 AM     FLOOD            2 W TRIANGLE LAKE       44.17N 123.62W
01/19/2012                   LANE               OR   DEPT OF HIGHWAYS

            LANDSLIDE HAS CLOSED OREGON HWY 36.

&&

CROCKEY
Local storm report, Jan 19, 10:54 AM PST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
1054 AM PST THU JAN 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     ICE STORM        W HOOD RIVER            45.71N 121.53W
01/19/2012                   HOOD RIVER         OR   TRAINED SPOTTER

            0.25 INCH ICE ACCUMULATION. TREE BRANCHES DOWN. CURRENTY
            SLEET AND FREEZING RAIN.

&&

DELSON

Event by event

1 high wind. Local standard time, as filed.

High Wind, North Oregon Cascades

When
January 19, 2:00 PM PST to 4:00 PM PST
Where
North Oregon Cascades forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
Official NWS Observations

Strong winds were reported at Timberline Lodge with sustained wind of 65 kt and gusts to 96 kt. This sensor is located at 7000 feet, however it is reasonable to assume that winds of at least 65 kt were blowing at 6000 feet.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2012Every state in 2012This day in weather historyWarnings in Oregon, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 361133.